November 6, 2016
Many Doctors Hesitant about Statins – Part 2
What Are the Side Effects? All medicines can have side effects. With statins, the most common one is muscle pain. Anywhere from 5% to 20% of people who take statins report having it. And it's more common among people taking high doses. But it's not clear if those muscle symptoms are actually related to statins, or if something else is to blame.
"Most people can tolerate these drugs, but a handful of my patients do have muscle aches," Steinbaum says. If that happens, switching to a different statin, lowering your dose, or taking your pill every other day instead of daily might help. Talk to your doctor before you change how you take any medicine.
In very rare cases, statins can cause severe muscle damage that can be life-threatening. This may happen with certain statins, especially if it interacts with another drug that you take. Be sure to review all your prescription and over-the-counter medications and supplements with your doctor.
Other rare side effects include liver injury, so ask your doctor how often your liver enzymes should be tested. Ongoing liver monitoring is no longer recommended, but Steinbaum still advises it: "I still do liver checks often, because if you're taking a statin along with even something like Tylenol, you could have damage."
Memory loss or confusion and neuropathy (a pins and needles sensation) have also been reported, though they seem to be rare and more likely at very high doses. The FDA hasn’t concluded that statins cause those problems.
You might have also heard that taking a statin could raise your risk of developing type 2 diabetes. Research has found that some people do get a small rise in their blood sugar levels while they take a statin, but it's hard to say that these meds actually cause diabetes.
"I really looked at the data long and hard, and what I gathered is that most of the people who developed diabetes [after starting a statin] were going to get it anyway," Steinbaum says. "They were already at very high risk thanks to metabolic syndrome, being overweight, or other factors."
Cost may also be another issue for some people, though Nissen points out that you can now get some generic statins for as little as $10 per month.
What Else to Keep in Mind Whether or not you choose to take a statin, lifestyle changes still matter. "About 80% to 90% of the time, heart disease is preventable through modifiable risk factors," Steinbaum says. She notes that eating a healthy diet (including limiting sugar), being active, not smoking, and keeping your weight down are all key.
Still, there are other things you can’t change, like your age and your genes. Although diet and exercise are a must, they aren’t enough for everyone. Still, overhauling your habits might mean that you can take less medication, which can mean a lower risk of side effects.
Still on the fence? Talk to your doctor, and ask for more information that may help you decide.
Make sure you talk about “risk factors” that are not part of the latest risk calculator from the AHA and ACC. Those might include your family history, C-reactive protein levels (a marker of inflammation), or a personal history of gestational diabetes (a type of diabetes that only happens during pregnancy).
Your doctor may consider other things, too. Steinbaum sometimes orders imaging tests to look for calcification in the arteries or measure the thickness of the carotid artery, which carries blood from the heart to your brain, before she decides whether to recommend a statin for a particular patient. But those aren’t routine tests.
Although statins are still a go-to medicine, there is no one-size-fits all prescription. And if they don’t help you enough (along with diet and exercise), or you can’t take them because of side effects, there are also other types of cholesterol-lowering medicines.
It’s best to have an open, ongoing conversation with your doctor about the risks and benefits. Let them know how you’re doing. "If your doctor isn't having a dialogue with you about it," Nissen says, "you might want to find another doctor."